Medical Questions > Cancer > Thyroid Cancer Forum

multi nodular goiter

Hello everyone, I'm new to ehealth and I'm an 83 year old woman diagnosed with multi nodular goiter in June 04 when I was merely 77. Always fit, played crochet, drove around holidayed and lived a wonderful independent life. I was prescribed Neo-Mercazole (Carbimazole) 5mg daily. Didn't do much so had RAI treatment, doctor wanted 2 doses but it made me so sick I only had the one. Went back on Neo-Mercazole 5mg and been on it ever since. Ever since I was diagnosed I've been weak and tired with no energy to do anything any more. And now some 5 years later I'm worse than ever, and have had 2 mini strokes in the meantime and just found out that I have Atrial Fibrillation. I thought great they've found the problem after all this time, but now I've been researching and Thyroid problems can bring on AF. My Cardiologist seems to think I probably had it all along and it possibly caused the strokes. I'm now on Warfarin and Metroprolol. Along with these I'm on Avapro, Natrilix, Caduet and Caltrate. I feel like a pill bottle rattling around. Bottom line is I'm worse than ever now, so weak, can't drag myself from the bed to the bathroom, can't shower without having to flop back onto the bed straight after, also have a terrible raspy cough getting worse and worse by the day, feels like its in the chest and hurts a little now. I've had a husky voice ever since being diagnosed in 2004 but now its worse. I'd like to know if I should still be on this Neo-Mercazole after 5 years, could it be that making me weak and tired all the time? And what would happen if I went off it just to see if it is that making me weak and tired. Would that hurt me for a week or so? Bloods always come back in normal range. I'm at my wits end because now I'm wondering if I may have something else now with this raspy cough. I'd appreciate any responses. Regards.
Did you find this post helpful?
First Helper JulietMT
|

replied April 28th, 2009
Experienced User
Unfortunately, the medication is keeping your blood test in the normal range. If you go off of it for a week, I'm pretty sure you'd feel worse. Plus, you may have all kinds of other side-effects, such as a rapid pulse.

I know the radioactive iodine treatment can make you really sick (I was terribly nauseated for two days). Have you asked your doctor about maybe having part of your thyroid removed surgically? Or if maybe you need your medication adjusted. Just because your blood tests are in the "normal" range doesn't mean you have the right level for you.

I don't think the cough is related, so you may want to see your regular doctor about it. Sometimes being sick can alter how your thyroid functions. You may use more hormones at that time. What kind of doctor do you see for your thyroid? An endocrinologist?
|
Did you find this post helpful?

replied June 30th, 2009
multiple nodular thyroid and goiter.
I developed the same severe cough and I have multi nodule thyroid and goiter, I also developed a raspy voice a few months after the swelling at the bottom of the neck area started. What is the best treatment for this; is it cancer; can the thyroid be removed. I am a professional singer; is that over? I found out what this was just about 10 minutes ago and I am really frightened after seeing this article.
Thank you.
|
Did you find this post helpful?

User Profile
replied July 1st, 2009
Extremely eHealthy
Don't panic just yet. It could just be benign growths. That happens. It sounds like they are pressing on your voice box, but that doesn't mean that your singing career is over.

What has your doctor said? Have you had a biopsy? What do the blood tests say? Or are you self-diagnosing? Has your doctor told you you have multi-nodule thyroid gland and goiter or are you saying that because your symptoms fit that? Only a doctor can say what your problem is. You need to see an ENT, if you haven't already. How long has this been going on?

No matter what it is, if you have to have surgery, damage to the vocal chords is very rare, especially with an experienced surgeon. Do your homework and make sure yours has a good track record. Ask a lot of questions. Keep doing research, but don't be scared. Don't assume the worst. Just inform yourself so you can participate fully in making decisions about your care.
|
Did you find this post helpful?

replied May 10th, 2010
I need any advice anyone can give
At age 28 i had a total hystectomy and at a doctors appointment they found a knot in my throat and immediately sent me for fine needle biopsys. At the time they said that the results were fine and one doctor put me on medicine for my thyroid but all tests were fine.. The next doctor said no medicine took me off sent me to a specialist and then another and then another til i am just sick of it!! They say all of my thyroid function is normal but my thyroid continues to grow and have more nodules each time i go.. I am tired and ran down and just do not feel good most of the time. I need some advice and not sure where else to turn. I have now been to 4 specialists and noone will tell me anything but that they will get to the bottom of it. I also cannot take hormones which since i had my hysterectomy i do need and wondered if my thyroid and lack of hormones could be causing all of the things i have going on. I do not have insurance is this why i cant find anyone who will tell me anything? I am now almost 34 years old and i still have no answers. If anyone has any advice for me i would greatly appreciate the input.. I am at my wits end...
|
Did you find this post helpful?

replied July 21st, 2010
Hello eslingerj. I do understand your frustration. I had a total hysterectomy at age 27, and it wreaked havoc on my body, yet the doctors never seemed to understand what I was experiencing: extreme menopause; panic attacks; overwhelming fatigue, migraines and eventually thyroid nodules.

I am now 63, and have managed to live a pretty normal life, although I have had to do a lot of research on my own to find help.

I could not take estrogen/progesterone either, as I had cancer of the uterus. But, about 15 years later, I was allowed to take estrogen, and it greatly improved how I felt. I till take it. Can you use progesterone cream? It would probably help you to feel better.

If your thyroid gland is continuing to grow and develop more nodules, you probably are not producing enough thyroid hormone -- even though the tests are "normal." Normal isn't the same for everyone. One thing you can try on your own is to include more iodine in your diet. This will help your thyroid to produce more hormone. Thirteen years ago, I had two small nodules, and now I have many more. They were not monitored, and I kept telling my doctors that I had all the symptoms of low thyroid, but they just went by the blood tests. Now I have developed all of these nodules. I have read that they usually develop because not enough thyroid hormone is being produced.

Have you been to aboutthyroid.com and stopthethyroidmadness.com? These are excellent websites which will no doubt help you.

Hang in there and do your research. There is a lot of information out there. Read about iodine and low thyroid. Read up on progesterone cream. I don't know your medical history, but check out the progesterone and see if you would be allowed to use it.

Good luck, and believe that you can make it. I'm still here after all these years and some clueless doctors.
|
Did you find this post helpful?